Alert archive / Missouri / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 345, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Oct 22, 2017, 1:50 AM CDT for Douglas County, Laclede County, Wright County, Missouri. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 22, 2017, 1:50 AM CDT (06:50 UTC)
- Expired
- Oct 22, 2017, 2:45 AM CDT
- In force
- 55 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Douglas County, MO, Laclede County, MO, Wright County, MO
The radar
The Springfield radar (KSGF), 70 km from the middle of the area, began a volume at 06:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 22, 2:30 AM CDT | TSTM WND DMG | Falcon, MO | DISPATCH REPORTED SEVERAL TREES DOWN IN THE SOUTHERN PART OF LACLEDE COUNTY INCLUDING THE FALCON AND COMPETITION AREAS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 40 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 21, 11:56 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 6.8 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 700 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 1064 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 157 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.4
The text
As transmitted.
322
WUUS53 KSGF 220650
SVRSGF
MOC067-105-229-220745-
/O.NEW.KSGF.SV.W.0345.171022T0650Z-171022T0745Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
150 AM CDT SUN OCT 22 2017
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Central Douglas County in southwestern Missouri...
Wright County in southwestern Missouri...
Southern Laclede County in southwestern Missouri...
* Until 245 AM CDT
* At 150 AM CDT, severe thunderstorms were located along a line
extending from near Niangua to near Seymour to 6 miles west of Ava,
moving east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Mountain Grove... Ava...
Morgan... Mansfield...
Conway... Dawson...
Norwood... Hartville...
Phillipsburg... Twin Bridges...
Competition... Manes...
Brushyknob... Lynchburg...
Graff... Grovespring...
Falcon... Gentryville...
Vanzant... Squires...
This includes Interstate 44 between mile markers 112 and 122.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Springfield.
&&
LAT...LON 3681 9269 3748 9269 3748 9285 3761 9285
3765 9225 3680 9225
TIME...MOT...LOC 0650Z 260DEG 28KT 3738 9273 3718 9268 3699 9277
HAIL...<.75IN
WIND...60MPH
$$
Griffin1 follow-up statement
420
WWUS53 KSGF 220745
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
245 AM CDT SUN OCT 22 2017
MOC067-105-229-220753-
/O.EXP.KSGF.SV.W.0345.000000T0000Z-171022T0745Z/
Douglas MO-Wright MO-Laclede MO-
245 AM CDT SUN OCT 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL DOUGLAS...WRIGHT AND
SOUTHERN LACLEDE COUNTIES WILL EXPIRE AT 245 AM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with these thunderstorms.
A severe thunderstorm watch remains in effect until 700 AM CDT for
south central and southwestern Missouri.
LAT...LON 3681 9269 3748 9269 3748 9285 3761 9285
3765 9225 3680 9225
TIME...MOT...LOC 0743Z 260DEG 28KT 3745 9223 3725 9218 3706 9227
$$
BurchfieldWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 22, 12:20 AM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, Oct 22, 12:20 AM CDT, 1 hour 30 minutes before
Area Forecast Discussion National Weather Service Springfield MO 1220 AM CDT Sun Oct 22 2017 ...Storms Overnight... .MESOSCALE DISCUSSION... Issued at 1207 AM CDT Sun Oct 22 2017 A line of strong storms was making its way across the Missouri Ozarks as we head into the overnight hours. There have been reports of localized strong winds and wind damage. A special 04z sounding showed instability increased a bit from 00z while the low level jet and resulting shear parameters had increased. This will help to maintain the convection into the overnight. Localized damaging winds will remain the primary hazard risk. We will have to closely monitor for surges in the line and the possibility of a quick spin up tornado. Showers will persist behind the initial line of storms as the cold front sweeps across the area. && .SHORT TERM...(This evening through Tonight) Issued at 121 PM CDT Sat Oct 21 2017 As of 2 PM, a cold front extended from eastern Nebraska through central Kansas and into the Oklahoma Panhandle. Gulf moisture continued to advect north into the Plains and Ozarks ahead of the front with a fairly uniform area of lower to middle 60s dew points. Upper 60s dew points are starting to impinge on the I-40 corridor. Low-level water vapor imagery and morning soundings indicate that an expansive elevated mixed layer remains in place over the region. This has suppressed deep convection up to this point. However, the combination of vigorous short wave energy and increased frontal forcing are really beginning to work on the capping inversion. It should be noted that visible and infrared satellite trends along with modification of short term soundings indicate that the cap may become weak enough over the next hour or two for convective initiation along the front from central Kansas into northern Oklahoma. This is backed fairly well with short term convective allowing models (CAMs). Convection that fires across Kansas and Oklahoma will grow quickly upscale late this afternoon and early this evening due to extensive low and mid-level forcing. Thus, a line of strong to severe storms appears quite likely to move into our southeastern Kansas counties initially in the 7-9 PM time frame. This line of storms will then march east across western Missouri and the Missouri Ozarks overnight tonight. Short term models have actually increased the amount of instability that will be available this evening and overnight ahead of the front. This should allow the line of storms to remain more robust farther to the east across the Ozarks. We therefore agree with the Storm Prediction Center in the eastward expansion of both the Elevated and Slight Risk areas. Damaging wind gusts remain the main potential severe weather hazard with this line of storms. However, CAMs continue to indicate bowing structures embedded within the line. With 0-3 km bulk shear vectors expected to increase into the 30-35 knot range towards the northeast starting this evening, any bows which surge in a northeasterly fashion will have mesovortex tornado potential. There may be an initial hail risk over southeastern Kansas and western Missouri with any stronger embedded cores. .LONG TERM...(Sunday through Saturday) Issued at 121 PM CDT Sat Oct 21 2017 The cold front will be in the process of moving through the Ozarks during the first half of day Sunday. Convection will be well southeast of the by lunch time however, light rain and showers will linger across the area into the afternoon. The front will slow up significantly Sunday night which may allow for light rain to continue across portions of the southeastern Ozarks mainly east of an Ava to Rolla line. Temperatures will be on a downward trend behind the front through the middle of the week. A deep upper level trough will slide across the center of the country with models cutting of and upper low over the bootheel region Monday night. This will help to slow up the exit of the colder airmass and keep upper level troughing across the region into Wednesday morning which may bring an airmass with the potential for frost to portions of the area. A brief period of northwesterly upper level flow will occur for the end of the week before another deep upper level trough moves towards the region for the weekend with another chance for a frost or light freeze Saturday and Sunday mornings. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1207 AM CDT Sun Oct 22 2017 Pilots can expect deteriorating flight conditions tonight as a cold front and associated storms move across the region. Showers and thunderstorms will overspread the area from the west while ceilings lower the frontal passage later tonight. Gusty southerly winds will shift to the northwest as the front passes with low level wind shear persisting ahead of the front. Improving flight conditions will return during the day Sunday. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && MESOSCALE...Foster SHORT TERM...Schaumann LONG TERM...Hatch AVIATION...Foster
Hazardous weather outlook, Oct 22, 12:07 AM CDT, 1 hour 43 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 1207 AM CDT Sun Oct 22 2017 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-230515- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 1207 AM CDT Sun Oct 22 2017 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Limited Tornado risk. Limited Hail risk. Elevated Thunderstorm wind damage risk. Limited Flooding risk. Significant Lightning risk. Limited Non thunderstorm wind risk. DISCUSSION... A line of strong to severe thunderstorms will push across the Missouri Ozarks overnight. Damaging wind gusts up to 60 mph will be the primary hazard. There is a limited risk for a couple of tornadoes. The greatest risk for severe storms will occur generally along and south of a line from Hermitage to Houston Missouri. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Northwest winds will gust up to 30 mph on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed across far southern Missouri overnight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Foster
In the hours before
Local storm report, Oct 22, 12:26 AM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1226 AM CDT SUN OCT 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 PM TSTM WND DMG LOCKWOOD 37.39N 93.95W
10/21/2017 DADE MO CO-OP OBSERVER
BIG TREE DOWN AND ONTO THE HIGHWAY JUST EAST
OF THE OLD DRIVE-IN IN LOCKWOOD.
&&
BURCHFIELDLocal storm report, Oct 22, 12:34 AM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1234 AM CDT SUN OCT 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 PM TSTM WND DMG 5 SW POWELL 36.57N 94.25W
10/21/2017 MCDONALD MO 911 CALL CENTER
A FEW TREES DOWN EAST OF JANE ALONG HIGHWAY
90.
&&
BURCHFIELDSpecial weather statement, Oct 22, 12:51 AM CDT, 59 minutes before
Special Weather Statement
National Weather Service Springfield MO
1251 AM CDT SUN OCT 22 2017
MOZ080-081-091-220700-
Dallas MO-Laclede MO-Webster MO-
1251 AM CDT SUN OCT 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEBSTER...DALLAS AND WESTERN
LACLEDE COUNTIES UNTIL 200 AM CDT...
At 1251 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Hermitage to near Pleasant
Hope. Movement was east at 35 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Lebanon... Bennett Spring State Park...
Marshfield... Buffalo...
Rogersville... Seymour...
Morgan... Fordland...
Conway... Urbana...
Niangua... Diggins...
Phillipsburg... Bennett Springs...
Louisburg... Windyville...
Elkland... March...
Tunas... Pumpkin Center...
This includes Interstate 44 between mile markers 91 and 124.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Springfield.
&&
A severe thunderstorm watch remains in effect until 400 AM CDT for
central and southwestern Missouri. A severe thunderstorm watch also
remains in effect until 700 AM CDT for southwestern Missouri.
LAT...LON 3709 9306 3742 9308 3742 9318 3773 9317
3773 9319 3789 9319 3791 9318 3789 9266
3748 9267 3748 9269 3729 9270 3726 9268
3707 9268
TIME...MOT...LOC 0551Z 268DEG 28KT 3794 9320 3744 9325
GriffinLocal storm report, Oct 22, 12:57 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1257 AM CDT SUN OCT 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1242 AM TSTM WND DMG 3 NNW SPRINGFIELD 37.24N 93.30W
10/22/2017 GREENE MO EMERGENCY MNGR
POWERLINE DOWN IN SPRINGFIELD NEAR MISSOURI
ST. AND KEARNEY.
&&
BURCHFIELDSpecial weather statement, Oct 22, 1:21 AM CDT, 29 minutes before
Special Weather Statement National Weather Service Springfield MO 121 AM CDT SUN OCT 22 2017 MOZ104-105-220700- Ozark MO-Taney MO- 121 AM CDT SUN OCT 22 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OZARK AND EASTERN TANEY COUNTIES UNTIL 200 AM CDT... At 121 AM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Merriam Woods to near Roberson Hollow. Movement was east at 45 mph. Wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Bull Shoals Lake... Lake Taneycomo... Kissee Mills... Taneyville... Protem... Rueter... Brownbranch... Bradleyville... Long Run... PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely. Listen for possible warnings and be prepared to take appropriate action should severe weather threaten. && A severe thunderstorm watch remains in effect until 400 AM CDT for southwestern Missouri. A severe thunderstorm watch also remains in effect until 700 AM CDT for southwestern Missouri. LAT...LON 3681 9307 3681 9268 3650 9269 3650 9308 TIME...MOT...LOC 0621Z 260DEG 47KT 3679 9318 3651 9324 Griffin
Local storm report, Oct 22, 1:26 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
126 AM CDT SUN OCT 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0116 AM TSTM WND GST 1 ESE FAIR GROVE 37.38N 93.14W
10/22/2017 M61 MPH GREENE MO PUBLIC
SOUTHSIDE OF FAIR GROVE.
&&
BURCHFIELDThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 21, 9:56 PM CDT | Special Weather Statement | SGF | Vernon | 64 min |
| Oct 21, 10:00 PM CDT | Special Weather Statement | SGF | Barton, Jasper | 75 min |
| Oct 21, 10:34 PM CDT | Severe Thunderstorm Warning | SGF | Cedar, Hickory, Polk, St. Clair, Vernon | 56 min |
| Oct 21, 10:40 PM CDT | Special Weather Statement | SGF | McDonald, Newton | 80 min |
| Oct 21, 10:49 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Jasper, Newton | 56 min |
| Oct 21, 11:17 PM CDT | Severe Thunderstorm Warning | SGF | McDonald | 58 min |
| Oct 21, 11:23 PM CDT | Special Weather Statement | SGF | Cedar, Dade, Lawrence | 67 min |
| Oct 21, 11:28 PM CDT | Severe Thunderstorm Warning | SGF | Cedar, Dade, Lawrence | 62 min |
| Oct 21, 11:33 PM CDT | Special Weather Statement | SGF | Benton, Hickory, St. Clair | 72 min |
| Oct 21, 11:47 PM CDT | Special Weather Statement | SGF | Barry | 58 min |
| Oct 22, 12:00 AM CDT | Special Weather Statement | SGF | Greene, Polk | 75 min |
| Oct 22, 12:18 AM CDT | Special Weather Statement | SGF | Christian, Stone | 72 min |
| Oct 22, 12:51 AM CDT | Special Weather Statement | SGF | Dallas, Webster | 69 min |
| Oct 22, 1:13 AM CDT | Severe Thunderstorm Warning | SGF | Christian, Douglas, Greene, Webster | 47 min |
| Oct 22, 1:21 AM CDT | Special Weather Statement | SGF | Taney | 39 min |
| Oct 22, 1:26 AM CDT | Severe Thunderstorm Warning | SGF | Ozark, Taney | 64 min |
| Oct 22, 2:23 AM CDT | Severe Thunderstorm Warning | SGF | Ozark | 67 min |
| Oct 22, 3:11 AM CDT | Severe Thunderstorm Warning | SGF | Dent, Howell, Oregon, Shannon, Texas | 64 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.